The CDC (Centers for Disease Control) says that every day, over 150 people die from overdoses related to synthetic opioids like fentanyl. And as if this weren’t tragic enough, far too many of the victims are children. As communities grapple with this growing problem, more than 100 state laws were introduced last year alone to try to curtail the deaths, provide educational and treatment options, and increase penalties for dealers. See Fentanyl is killing kids. State lawmakers are searching for answers.
But as lawmakers search for answers and a new school year is upon us, much of the problem falls on our schools: As more teens overdose on fentanyl, schools face a drug crisis unlike any other:
It’s happening all across the country – from Tennessee to Texas; from Maryland to Oregon. In some cases, a single high school or school district has seen multiple fentanyl overdose deaths. School buildings have posters in the hallways memorializing students who have died. Social media posts and back-to-school messages from school staff include warnings and pleas to turn in pills students have bought online, “no questions asked.”
In addition to stocking naloxone – often known by the brand name Narcan – schools have revamped their drug awareness and prevention programs. Some are promoting the use of test strips to help identify if a pill contains fentanyl, although the small paper tests can still be considered drug paraphernalia and are illegal in several states.
Facts on Fentanyl
As with anything, prevention starts with education and getting the facts. Here are some of the basic facts about Fentanyl
- Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S.
- There are two types of fentanyl: pharmaceutical fentanyl and illegally made fentanyl. Both are considered synthetic opioids.
- Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
- Illicitly manufactured fentanyl (IMF) is available on the drug market in different forms, including liquid and powder. Fentanyl-laced drugs are extremely dangerous, and many people may be unaware that their drugs are laced with fentanyl.
Everyone should know and be familiar with what the signs of an opiate overdose look like and what to do if you see someone who is overdosing. The CDC says to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
The CDC says that even if you aren’t sure, treating an incident like an overdose may save a life. Take immediate action:
1. Call 911 immediately.
2. Administer naloxone, if available.
3. Try to keep the person awake and breathing.
4. Lay the person on their side to prevent choking.
5. Stay with the person until emergency assistance arrives.
Fentanyl Help Resources
- CDC: The Facts About Fentanyl
- DEA: Fentanyl Safety Recommendations for First Responders – from the Drug Enforcement Agency (DEA)
- DEA: Operation Prevention – The DEA has joined forces with Discovery Education to provide no-cost online tools that support every member of the community with the power of prevention. Help kick start life-saving conversations today with standards-aligned English & Spanish-language resources for students in grades 3-12, plus additional resources designed for educators, families, and professionals.
- DEA: One Pill Can Kill
- CDC: Fentanyl Test Strips: A Harm Reduction Strategy
Naloxone (also under the brand name Narcan) is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time. Naloxone is easy to use and small to carry. There are two forms of naloxone that anyone can use without medical training or authorization: prefilled nasal spray and injectable. See more at Lifesaving Naloxone and Frequently Asked Questions about Naloxone
Should you carry the opioid overdose rescue drug naloxone? In 2018, the Surgeon General issued this advisory:
“For patients currently taking high doses of opioids as prescribed for pain, individuals misusing prescription opioids, individuals using illicit opioids such as heroin or fentanyl, health care practitioners, family and friends of people who have an opioid use disorder, and community members who come into contact with people at risk for opioid overdose, knowing how to use naloxone and keeping it within reach can save a life.”
Is Naloxone something your business should have on hand? Is it something families should have at home? Here are some resources to learn more about Naloxone / Narcan:
- State Naloxone Access Rules and Resources – Currently, there is no Federal Standing Order authorizing the access to naloxone. As a result, access to naloxone is controlled individually in each state. However, all 50 states have laws that allow individuals to obtain access to naloxone. The most common authorization is through a State Standing Order. However not every state uses a Standing Order to authorize a naloxone prescription. Whether through a Standing Order or individual protocol, naloxone is available across the nation.
- How to Get Free Narcan to Keep at Home
What can employers do to help
- Create a written policy that explains what substances are prohibited and the consequences of violating the policy.
- Mandate educational training for all employees on alcohol and drug education and misuse.
- Train HR and supervisors to understand and watch for signs of substance misuse. This should include how to recognize potential overdoses and what to do should an overdose occur at work.
- If you have a federal grant or contract, or if your employees work in safety sensitive roles such as in public transportation, you may be required to have a drug testing program.
- In some cases it may be necessary to refer troubled employees for treatment or counseling. Increasingly, employers do this through an Employee Assistance Program (EAP). An EAP can help to connect troubled employees with counseling or treatment for alcohol, drug, and other problems. EAPs can also assist with related personal and family problems.
- Consider Adding Naloxone to Your Workplace. Also see the National Safety Council: Naloxone in the Workplace and NIOSH: Using Naloxone to Reverse Opioid Overdose in the Workplace: Information for Employers and Workers